We look at what might happen to your finger and toe nails when you have chemotherapy and how you can help prevent the changes
When you think about the side effects of chemotherapy, hair loss and nausea are probably what first come to mind.
But many are unaware that chemotherapy agents can also adversely affect the nails.
Nail changes during chemotherapy
So how does chemotherapy affect your nails? Nails – both on the fingers and toes – may darken, turn yellow, become brittle, and crack easily. Beau’s lines (dark or light lines) may develop across the width of some of your nails.
The area around the nail bed may become dry, and your cuticles may fray. Nails may develop koilonychia (also known as spooning – when nails lose their convexity, becoming flat or even concave in shape). Infections under your nails are also possible and there are cases where your nails will fall off completely.
The nails can look bruised and can turn black, brown, green or blue in colour during chemotherapy. People who have darker complexions have more obvious nail colour change.
Why does chemotherapy cause changes to the nails?
Because chemotherapy is very drying to your tissues, your nails can become brittle and yellow. Dry nails will break and crack easily. Koilonychia is caused by anemia and low iron.
Beau’s lines occur when you have high-dose chemo and your nails temporarily stop growing. You may develop one visible line per high dose chemo cycle. Low-dose chemo can cause Beau’s lines as well, but these will be difficult to see without a microscope.
Which chemotherapy drugs affect the nails?
Some chemotherapy drugs that can cause fingernail disorders include:
- Taxanes (Taxol, Taxotere, Docetaxel)
- Doxorubicin (Adriamycin)
- 5-fluorouracil (5Fu)
Preventing Chemo Nails
Unfortunately, there is no way to completely avoid chemo-related nail problems. Though, at some treatment centres, the nurse may bring you a dish of ice water for your hands. Research suggests that using ice or cryotherapy, such as frozen gloves or slippers, may reduce damage to skin and nails.
How to save your nails during chemo
Live Better With tips:
- Clip your nails short; imperfections show up less in short nails.
- Don’t cut your cuticles if they’re not frayed. Use cuticle remover cream or gels and push your nails back gently.
- Massage cuticle cream into the cuticle area daily to prevent dryness, splitting, and hangnails.
- Wear gloves while doing chores, such as washing up. Excessive exposure to water can lead to fungal infections of the nail bed.
- If you’d like to wear nail polish, consider using a water-based polish. Conventional nail polishes may contain chemicals to harden and stabilize them that are considered toxic.
- Dry nails can become weaker or more brittle during chemotherapy treatment. To take off polish, use a remover that doesn’t contain acetone, ethylacetate, or other harsh solvents. There are gentle removers specifically for water-based nail polish.
- Try taking vitamins for hair, skin, and nails
- As Beau’s lines grow beyond nail bed, cut them off
- Increase iron in your diet
- Cut back on or avoid caffeine
- Wear comfortable shoes that allow adequate room for your toes
- Don’t use acrylics or other nail wraps. Fake nails can trap bacteria that may cause infection.
- Alert your doctor to any signs of inflammation or infection.
We have a wide selection of nail products to help with this side effect on our main Live Better With site.